Counseling Patients About TCIs After the New Labeling

Pharmacy Times, Volume 0,0

In January 2006, class label changesconsisting of a boxed warning,Medication Guide, and revised indicationwere implemented for topical calcineurininhibitors (TCIs) in the treatmentof atopic dermatitis (AD). The boxedwarning states that the long-term safetyof TCIs has not been established. It alsostates that, although a causal relationshiphas not been established, rare casesof malignancy have been reported inpatients treated with TCIs.

The changes in labeling were promptedby FDA concerns in several areas: rarecase reports of skin malignancy or lymphomain patients treated with TCIs; thetheoretical risk of systemic immunosuppressionbased on systemic use of calcineurininhibitors in transplant recipients;and animal toxicology studiesshowing evidence of malignancy afterexposure to the active ingredient in TCIsat doses substantially higher than thosegenerally used by patients.1 As a result ofthe TCI label changes, misconceptionsabout the safety of TCIs have surfaced,including the misunderstanding that theyare absorbed systemically at high levelsand that they have been causally associatedwith an increased risk for malignancy.

Opposition to the label changes hasbeen expressed in statements issued bynumerous professional associations,including the American Academy ofDermatology,2,3 the American College ofAllergy, Asthma & Immunology, and theAmerican Academy of Allergy, Asthma &Immunology.4 These organizations supportthe safety and efficacy of topicalTCIs in appropriate patients with AD.Nevertheless, reaction to the warningshas generated reluctance on the part ofsome physicians to prescribe TCIs and onthe part of some patients to use them.

Pharmacists hold the unique positionof being able to identify and correct misconceptionsabout TCI safety, as well asto assist patients in making informeddecisions about their AD medications. Aclear understanding of the potential risksand benefits of topical TCI therapy willenable pharmacists to provide rationalguidance to practitioners and patients.

AD is a common inflammatory skindisease that affects approximately 10%to 20% of children and 1% to 3% ofadults.5 The cause is thought to be acombination of interactions amonggenetics, an individual's environment,defects in the skin's barrier, and systemicand local immunologic responses.6 AD ischaracterized by recurrent flares of diseasewith symptoms of intense itchingand an eczematous rash.6 The diseasenegatively impacts the quality of life ofaffected individuals and their families.7

Use of TCIs in AD

Long-term management of AD consistsof a combination of multiple treatmentapproaches, including avoidance ofknown triggers, good daily skin care withfrequent moisturizing, and pharmacologictreatment of the hyperactive inflammatoryresponse in the skin. Topical TCIsare a class of drugs used to treat theinflammation in the skin. The 2 agents inthe TCI class are pimecrolimus 1% cream(Elidel) and tacrolimus ointment 0.03%and 0.1% (Protopic). They are minimallyabsorbed into the bloodstream after topicaladministration. Notably, systemic levelsof the pimecrolimus and tacrolimus inhumans are low and sporadic and arerarely measurable after topical administration.

Multiple clinical studies in children andadults have demonstrated the efficacy ofTCIs in improving AD symptoms andreducing itching, the frequency of flares,and the need for topical corticosteroids.8-12 The TCIs were well-toleratedin clinical trials. The most commonlyreported side effects included burningand/or irritation at the application site.8-12

Side Effects of Other Treatments

TCIs provide an alternative to otheranti-inflammatory treatments. Topicalcorticosteroids, frequently used to treatAD, if used long term may be associatedwith significant side effects ranging fromskin atrophy to potential suppression ofthe hypothalamic-pituitary-adrenal axis,increased risk of infection, ocularchanges (glaucoma, cataracts), anddecreased growth rate. These associationsare especially true if mid-to highpotencyproducts are employed.13

Infrequently, oral corticosteroids,cyclosporin A, and phototherapy areused in the treatment of severe AD. Theyhave all been associated with anincreased risk of cancer.4 In comparison,to date there is no real evidence ofimmunosuppressive malignancy withtopical TCI therapy when it is used appropriately.4

Safety of TCIs

Although long-term, multiple-yearexperience is not yet available for TCIs aswith topical steroids, assessment ofmalignancies in clinical trials and in postmarketingsurveillance does not supportan increased risk of malignancy associatedwith the use of TCIs by patients comparedwith the general population.4 Thus,whereas the new labeling of TCIs statesthat the long-term safety of TCIs has notbeen established, it also indicates that nocausal relationship has been establishedbetween TCIs and cancer.14,15

It is important to note that the potentialor theoretical risk of systemicimmunosuppression with topical TCIs isbased on the observation that the prolongeduse of oral calcineurin inhibitorsin transplant patients has been associatedwith an increased risk of infection andmalignancy. These effects are related tointensity and duration.14,15 It also is importantto appreciate the differences betweentopical and systemic calcineurininhibitors to fully understand the theoreticalrisk from TCIs (Table). In contrast tooral calcineurin inhibitors, minimal quantities(<1 ng/mL in a majority of patients)of pimecrolimus and tacrolimus can bedetected in the bloodstream of infants,children, and adults after topical application.16-23

In addition, carcinogenicity studies ofpimecrolimus in mice have failed todemonstrate an increased risk for malignancyeven when mice were dosed at 27times the maximum recommendedhuman dose (MRHD) in children.24 Ofnote, lymphoproliferative disease wasobserved only when pimecrolimus andtacrolimus were dosed orally in primatecarcinogenicity studies, at levels wellabove the MRHD (31 times for pimecrolimus).24-26 These lymphoproliferativechanges were consistent with thoseseen in transplant patients treated withsystemic calcineurin inhibitors.

Conclusions

The boxed warning on the TCIs mayresult in patient safety inquiries, nonadherence,or even overtreatment with topicalOTC or prescription corticosteroids.The pharmacist has an important role incommunicating accurate information topatients about therapeutic agents, includingTCIs. Providing patients with propercounseling will assist them in placing FDAwarnings within the context of treatmentfor their troubling disease. Reviewing theboxed warning and the basis of the FDA'sconcerns with reluctant patients will go along way toward reducing patient fearsand promoting adherence.

Patients should be discouraged fromstopping TCI treatment or using OTC topicalcorticosteroids indiscriminately withoutconsulting their physician. Doing socould result in loss of AD control or significantadverse effects. Furthermore, pharmacistscan provide counseling regardingthe avoidance of occlusive techniqueswith medication and the importanceof proper skin care (an importantcomponent of treatment for their disease).

Dr. Munzenberger is an associateprofessor in the Department ofPharmacy Practice at EugeneApplebaum College of Pharmacy andHealth Sciences,Wayne StateUniversity, Children's Hospital ofMichigan, Detroit Medical Center,Detroit, Mich.

For a list of references, send a stamped,self-addressed envelope to: ReferencesDepartment, Attn. A. Rybovic, PharmacyTimes, Ascend Media Healthcare, 103 CollegeRoad East, Princeton, NJ 08540; or send ane-mail request to: arybovic@ascendmedia.com.